Tennessee, 2011

Tornado and Damaging Winds in Tennessee, May 23, 2011

May 23, 2011 · NWS OHX · 3 events in 3 counties and zones

During the morning hours on Monday, May 23rd, severe thunderstorms occurred across two counties in Middle Tennessee. This resulted in a thunderstorm wind damage events in these two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$400,000
Crop damage
$12,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the morning hours on Monday, May 23rd, severe thunderstorms occurred across two counties in Middle Tennessee. This resulted in a thunderstorm wind damage events in these two counties. Also, a severe thunderstorm occurred during the late afternoon hours this same day in Stewart County, resulting in an EF-2 Tornado touchdown and associated damage across portions of that county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 22, 10:29 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 22, 10:29 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 PM CDT SUN MAY 22 2011

.AVIATION...BNA/CSV...POWERFUL MCS CONTINUES TO RIP THROUGH SE MO
AND ERN AR THIS HOUR, WITH SOME CELLS NOW POPPING UP IN WRN TN. AT
THIS TIME, CONFIDENCE IS STILL LOW THAT CONVECTION WILL STAY
TOGETHER LONG ENOUGH TO AFFECT BNA, SO HAVE LEFT THE FORECAST DRY
OVERNIGHT, WITH ONLY SOME LIGHT FOG EXPECTED AT CSV LATER ON.
MONDAY AFTERNOON, A WEAK SHORTWAVE IS EXPECTED TO PUSH INTO THE
MID STATE. HOWEVER, LOW-LEVELS OF THE ATMOSPHERE WILL REMAIN
UNUSUALLY DRY, SO CONVECTION WILL LIKELY NOT BE WIDESPREAD, AND
WILL HANDLE WITH VCTS/CB REMARKS FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 930 PM CDT SUN MAY 22 2011/

UPDATE...THINGS ARE QUIET ACROSS THE MID STATE THIS EVENING.
HOWEVER, WE ARE KEEPING OUR EYE ON A LINE OF CONVECTION JUST NOW
STARTING TO PUSH INTO SOUTHEASTERN MISSOURI, AND HEADED EAST AT
ABOUT 25 MPH.

AFTERNOON CONVECTION LEFT SOME DRIER CONDITIONS IN ITS WAKE OVER
MIDDLE TENNESSEE. THE 00Z OHX SOUNDING SHOWED THIS, AS WELL AS THE
EVENING WV SATELLITE LOOP AND THE SURFACE DEW POINT FIELD OVER
MIDDLE TENNESSEE AND SOUTHWESTERN KENTUCKY. THUS, BELIEVE
THUNDERSTORMS OVER MISSOURI WILL BE HEADING INTO A LESS
HOSPITABLE, MORE MOISTURE STARVED AREA, OVERNIGHT. THUS, DO NOT
HAVE A GOOD HANDLE ON HOW WELL THIS ACTIVITY WILL TRANSLATE
EASTWARD OVERNIGHT AND WHETHER OR NOT IT WILL BE ABLE TO MAINTAIN
ITS CURRENT ORGANIZATION AND INTENSITY. WOULD EXPECT SOME DECREASE
IN BOTH ORGANIZATION AND INTENSITY. HOWEVER, WE'LL JUST HAVE TO
KEEP OUR EYE ON IT AND SEE IF IT'S ABLE TO PENETRATE OUR FORECAST
AREA WITH ANY AMOUNT OF GUSTO LATER TONIGHT.

WILL KEEP A 40% POP IN OUR NORTHWESTERN COUNTIES IN ANTICIPATION
OF SOME LATE NIGHT CONVECTION WORKING IN. HOWEVER, WILL LOWER POPS
A BIT FURTHER EAST, TAKING IT DOWN TO 30% AT BNA AND 20% ALONG THE
CUMBERLAND PLATEAU.

WILL ADD A MENTION OF FOG INTO THE OVERNIGHT FORECAST FOR EASTERN
AREAS THAT SAW THE MOST AFTERNOON CONVECTION.

WILL MAKE SOME MINOR ADJUSTMENTS TO OVERNIGHT DEW POINTS AND
TEMPERATURES.

OTHERWISE, LITTLE CHANGE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 22, 5:05 AM CST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
605 AM CDT SUN MAY 22 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
605 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY WEST
OF I-65. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP LATER THIS
MORNING BUT ARE MOST LIKELY THIS AFTERNOON AND EVENING. DAMAGING
WIND IS THE GREATEST THREAT ALTHOUGH HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO DEVELOP MONDAY AND
TUESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. STRONG GUSTY TO
DAMAGING WIND IS THE PRIMARY THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, May 23, 1:47 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 AM CDT MON MAY 23 2011

TNZ005>009-022>029-056>062-075-077-093>095-230845-
BEDFORD-BENTON-CHEATHAM-COFFEE-DAVIDSON-DICKSON-GILES-HICKMAN-
HOUSTON-HUMPHREYS-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-
PERRY-ROBERTSON-RUTHERFORD-STEWART-SUMNER-TROUSDALE-WAYNE-WILLIAMSON-
WILSON-
247 AM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...BENTON...CHEATHAM...
COFFEE...DAVIDSON...DICKSON...GILES...HICKMAN...HOUSTON...
HUMPHREYS...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
MONTGOMERY...PERRY...ROBERTSON...RUTHERFORD...STEWART...SUMNER...
TROUSDALE...WAYNE...WILLIAMSON AND WILSON COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS MAINLY THE WEST HALF OF THE
MID STATE. ACTIVITY IS MOVING EAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BOYD

The radar

The Nashville radar (KOHX), 11 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
May 23, 1:50 AM CST
Where
Wilson County, 2.66 mi SW of Silver Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.170, -86.480

A National Weather Service surveyed damage across Belinda City and found that dozens of trees were damaged. The heaviest damage occurred near Stone Hill Road and Belinda Parkway. Several trees were uprooted and several houses received significant roof damage. Winds were estimated to be near 80 mph.

Thunderstorm Wind, Sumner

When
May 23, 1:55 AM CST
Where
Sumner County, 1.82 mi SW of Kansas
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.428, -86.399

A National Weather Service surveyed tree damage at 1291 Gibbs Lane and found two dozen trees were snapped or uprooted and two dozen more had large limbs snapped. Winds were estimated to be between 75 to 80 mph.

Tornado, Stewart

When
May 23, 5:52 PM CST to 6:03 PM CST
Where
Stewart County, 3.5 mi S of Bumpus Mills to 7.71 mi NE of Legate
Rating
EF2
Path length
13.29 mi
Path width
150 yd
Continued into
Christian, Ky (PAH)
Injuries
2 direct, 0 indirect
Property damage
$250,000
Crop damage
$12,000
Reported by
NWS Storm Survey
Coordinates
36.550, -87.828

Damage began near the intersection of Bumpus Mills and Brazzie Dock Roads and was continuous at least 13 miles northeast across Ft. Campbell. The last visible evidence of damage was 1/2 mile east of the Intersection of State Route 20 and Big Rock Road.

The most significant damage, as the result of an EF-2 tornado with winds near 120 mph, was along Cherry Hollow Rd. just northeast of the Big Rock community. Several homes suffered significant roof damage including one with a complete roof loss. An occupied mobile home was totally destroyed with debris scattered at least 100 yards into a field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310264, 309867, 293512.